Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 105, NWS Melbourne, FL

July 22, 2008Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 22, 2008, 1:29 PM EDT for Brevard County, Florida. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2008, 1:29 PM EDT (17:29 UTC)
Expired
Jul 22, 2008, 1:57 PM EDT
In force
28 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 45 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 1:35 PM EDTHAIL 0.25Kennedy Space Center, FLSEVERAL REPORTS OF PEA SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 5.5 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1875 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1875 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 221729
SVRMLB
FLC009-221830-
/O.NEW.KMLB.SV.W.0105.080722T1729Z-080722T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
129 PM EDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BREVARD COUNTY IN FLORIDA.

* UNTIL 230 PM EDT

* AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KENNEDY SPACE CENTER...OR 8 MILES SOUTH OF PLAYALINDA BEACH...AND
  MOVING NORTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  MERRITT ISLAND WILDLIFE REFUGE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2839 8060 2839 8063 2848 8059 2851 8061
      2851 8062 2839 8066 2838 8072 2841 8073
      2838 8075 2860 8073 2860 8077 2868 8069
      2867 8066 2870 8066 2859 8059 2852 8061
      2851 8060 2856 8060 2857 8059 2846 8053
TIME...MOT...LOC 1729Z 231DEG 9KT 2853 8064

$$
1 follow-up statement
000 
WWUS52 KMLB 221757
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
157 PM EDT TUE JUL 22 2008

FLC009-221807-
/O.CAN.KMLB.SV.W.0105.000000T0000Z-080722T1830Z/
BREVARD FL-
157 PM EDT TUE JUL 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BREVARD COUNTY
IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER CAPABLE OF
PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A RESULT...THE WARNING HAS
BEEN CANCELLED. HOWEVER...HEAVY RAIN AND DANGEROUS LIGHTNING STRIKES
WILL CONTINUE TO BE POSSIBLE.

LAT...LON 2839 8060 2839 8063 2848 8059 2851 8061
      2851 8062 2839 8066 2838 8072 2841 8073
      2838 8075 2860 8073 2860 8077 2868 8069
      2867 8066 2870 8066 2859 8059 2852 8061
      2851 8060 2856 8060 2857 8059 2846 8053
TIME...MOT...LOC 1757Z 231DEG 9KT 2857 8058

$$
RL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:45 AM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 22, 9:45 AM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
945 AM EDT TUE JUL 22 2008

.DISCUSSION...

CURRENT...SFC OBS SHOW A BIT OF AN UNUSUAL ORIENTATION TO THE SFC/
LOW LEVEL RIDGE...WHICH NOW APPEARS TO BE ORIENTED FROM AROUND THE
TAMPA BAY AREA SEWD TO NR LK OKEE AND THEN NR SUA/PBI. WITH THE
RIDGE AXIS PRETTY MUCH SOUTH OF THE AREA...SFC WINDS ARE GENERALLY
LIGHT SSW-SW ACROSS THE ENTIRE CWA. WINDS FROM ABOUT 1-2KM OFF THE
DECK UP INTO THE MID LEVELS REMAIN NW/WNW...OWING TO THE WEAK MID
LVL TROUGH ALONG/OFFSHORE THE EAST COAST OF FL. H50 TEMPS HAVE
COOLED A GOOD 1-2C OVER THE AREA OVER MON...WHICH HAS STEEPENED
LOW TO MID LVL LAPSE RATES...AND REDUCED THE VOTD TO THE L-M50S.
PWATS ACROSS THE AREA ARE AVGING 1.8 GIVE OR TAKE. 10Z XMR RAOB
SHOWED 2.2 OWING TO SATURATED CONDS FROM ABOUT 860-560MB...WHICH
IM NOT BUYING INTO...UNLESS THE 15Z RAOB CONFIRMS THIS (DOUBTFUL
CONSIDERING NEITHER THE GOES OR CIRA TPW PRODUCTS SHOW SUCH HIGH
VALUES).

TODAY...OVERALL EXPECT SCT STORM COVERAGE AGAIN TODAY...INITIALLY
JUST SOME ISOLD ACTIVITY ALONG THE ECSB AND NR INLAND LAKES...BUT
COVERAGE SHOULD INCREASE AS ADDITIONAL MESO BDRY INTERACTIONS OCCUR
AS THE SEA BREEZE PUSHES INTO THE INTR. EXPECT A SLGTLY HIGHER SVR
THREAT TODAY THAN MONDAY (WHICH HAD A FEW STRONG-SVR STORMS AS WELL)
AND WILL UPGRADE THREATS SOME IN HWO/G-HWO PRODUCT SUITE. PLAN TO
INCREASE POPS BY 10% OVER THE INTR.

&&

.AVIATION...VFR THROUGH AROUND 18Z...THEN SLOW INCREASE IN CVRG OF
TSRA PRODUCING CIG/VSBY REDUCTIONS THROUGH 00Z. BETTER CHC FOR TS
AT INTERIOR TAF SITES...VCTS AT EAST COAST LOCATIONS UNLESS CONDS
WARRANT AN AMD.

&&

.MARINE...LGT S-SW FLOW AOB 10KT...BCMG ONSHORE NR THE COAST DUE TO
ECSB CIRC. SEAS 1-2FT NR SHORE AND 2-3FT OFFSHORE.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

CRISTALDI/PENDERGRAST
Hazardous weather outlook, Jul 22, 10:00 AM EDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1000 AM EDT TUE JUL 22 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-222100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1000 AM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORM DEVELOPMENT WILL BEGIN BY EARLY THIS AFTERNOON
ALONG EAST COAST SEA BREEZE AS IT DRIFTS INLAND. THE GREATEST
CHANCE FOR STORMS WILL BE OVER THE INTERIOR SECTIONS LATE THIS
AFTERNOON AS COLLISIONS OCCUR WITH THE EAST AND WEST COAST SEA
BREEZE BOUNDARIES.

LATEST UPPER AIR SOUNDING DATA INDICATES MID LEVEL TEMPERATURES
HAVE COOLED BY A COUPLED OF DEGREES...WHICH WILL ENHANCE THE THREAT
FOR DAMAGING WIND GUSTS AND COIN SIZED HAIL WITH THE MORE INTENSE
STORMS THAT DEVELOP FROM MID AND LATE AFTERNOON INTO EARLY EVENING.
STORMS WILL ALSO BE CAPABLE OF PRODUCING DANGEROUS CLOUD TO GROUND
LIGHTNING STRIKES AND HEAVY DOWNPOURS DUE TO SLOW STORM MOVEMENT.
MOVE INDOORS AT THE FIRST SIGN OF A THUNDERSTORM.

...RIP CURRENT IMPACT...
PERSISTENT LONG PERIOD OCEAN SWELLS WILL PRODUCE A MODERATE RISK
FOR RIP CURRENTS AGAIN TODAY. REMEMBER TO SWIM WITHIN SIGHT OF A
LIFEGUARD AND NEVER SWIM ALONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SUFFICIENT MOISTURE AND INSTABILITY WILL EXIST FOR SCATTERED
AFTERNOON SHOWERS AND STORMS EACH DAY INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER...AND REPORT ANY
STORMS WITH STRONG WINDS OR HAIL TO THE NATIONAL WEATHER SERVICE
IN MELBOURNE.

GLITTO/CRISTALDI

In the hours before

Special weather statement, Jul 22, 12:26 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1226 PM EDT TUE JUL 22 2008

FLZ054-221715-
INDIAN RIVER-
1226 PM EDT TUE JUL 22 2008

...STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN INDIAN RIVER COUNTY...

AT 1226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER INDIAN RIVER SHORES TO VERO EBACH...MOVING
NORTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE VERO BEACH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

JP
Local storm report, Jul 22, 12:40 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1240 PM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             VERO BEACH              27.64N 80.36W
07/22/2008  M0.75 INCH       INDIAN RIVER       FL   PUBLIC

            QUARTER INCH HAIL INCREASED TO 1/2 TO 3/4 INCH AND
            COVERED GROUND IN RIO MAR, GREENWAY LANE

&&

FXD
Special weather statement, Jul 22, 12:51 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1251 PM EDT TUE JUL 22 2008

FLZ045-147-221730-
NORTHERN BREVARD COUNTY-ORANGE-
1251 PM EDT TUE JUL 22 2008

...STRONG THUNDERSTORMS AFFECTING NORTHWESTERN BREVARD COUNTY...
SOUTHEASTERN ORANGE COUNTY...

AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER CHRISTMAS...DRIFTING EAST AT 5 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

RL
Special weather statement, Jul 22, 1:22 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
122 PM EDT TUE JUL 22 2008

FLZ045-221800-
ORANGE-
122 PM EDT TUE JUL 22 2008

...STRONG THUNDERSTORMS AFFECTING EASTERN ORANGE COUNTY...

AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER UNION PARK...MOVING VERY SLOWLY SOUTH AROUND 5 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

RL

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:01 PM EDTAreal Flood AdvisoryMLBVolusia119 min
Jul 22, 12:29 PM EDTSpecial Marine WarningMLB61 min
Jul 22, 12:33 PM EDTSevere Thunderstorm WarningMLBIndian River42 min
Jul 22, 2:19 PM EDTSevere Thunderstorm WarningMLBBrevard56 min
Jul 22, 3:41 PM EDTAreal Flood AdvisoryMLBBrevard94 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.